ETHICON INC. PROLENE BLU 30IN 4-0 D/A SH; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Back to Search Results |
| Catalog Number |
8529H |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Foreign Body In Patient (2687)
| Date of Event |
04/11/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? what was the tissue condition (normal, thin, calcified, fragile, diseased)? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what instruments were used to grasp the needle? where was the needle grasped during use? were x-rays performed to localize the needle fragment? does the needle remain retained in the patient's tissue? if the is retained, where is it located/in what structure? if retained, were there any patient consequences? please explain.If retained, are there plans for removal of the needle? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information.
Event or Problem Description
It was reported that a patient underwent a cardiac procedure for aortic dissection type a and suture was used.When the stent was sutured, the needle pulled off.The needle left the patient's bloodstream and was not found.Unknown consequences 24h after surgery.Risk of bleeding.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # = > pc-(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected information: b2, h6 health effect - impact code additional information: d4, h4, h6 type of investigation additional information was requested, and the following was obtained: what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? sternotomy.What was the tissue condition (normal, thin, calcified, fragile, diseased)? unk.Please describe any medical/surgical intervention required for this suture event including dates and results: surgical revision on (b)(6)2024.Bacteriological culture performed: negative.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unk what symptoms did the patient experience following the index surgical procedure? onset date? unk other relevant patient history/concomitant medications? unk what is the physician¿s opinion as to the etiology of or contributing factors to this event? unk what instruments were used to grasp the needle? unk where was the needle grasped during use? unk were x-rays performed to localize the needle fragment? yes, especially on (b)(6)2024 allowing to localize the needle.Does the needle remain retained in the patient's tissue? no, re-intervention on (b)(6)2024 for extraction (sternotomy revision).If the is retained, where is it located/in what structure? posterolateral to the aorta, close to the trachea.If retained, were there any patient consequences? surgical revision.If retained, are there plans for removal of the needle? yes, removed.What is the patient's current status? the patient is still hospitalized for treatment of mediastinitis discovered during revision surgery.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.Investigation summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample determined that it was received, thirty-six unopened samples that pertain to the product code 8529.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were opened.The swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along the strand no anomalies were observed during the evaluation.The functional test was performed using instron equipment and the pull force result was above the minimum requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigation summary the product was returned to ethicon for evaluation.One detached needle was received for analysis.Product code 8529h.During the visual assessment of the detached needle, it was noted that the swage and attachment area were as expected.Marks on the body needle that appears to be by a surgical instrument could be observed.The barrel hole of the needles was examined with magnification, and no suture remnant was noted.Also, the suture was not returned for evaluation to determine the assignable cause.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached as to what caused the reported complaint.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 additional information was requested, and the following was obtained: - what was the tissue condition (normal, thin, calcified, fragile, diseased)? the tissue was very fragile (aortic dissection), yet the suture was placed on a section reinforced with teflon and dacron tubing.- did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? we didn't observe any particular anomaly, but when the needle was passed through, it loosened.- what symptoms did the patient experience following the index surgical procedure? onset date? the patient did not experience any particular symptoms, but when the procedure was repeated, we noted a dubious collection around the aorta, suggestive of superinfection.- what is the physician's opinion as to the etiology of or contributing factors to this event? one possible explanation is the fragility of the needle crimp, which was stressed when the thread was passed through the tissue.- what instruments were used to grasp the needle? a needle holder.Where was the needle grasped during use? it was mounted on the proximal third of the needle.